Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 10, NWS Las Vegas, NV

June 11, 2015Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jun 11, 2015, 8:42 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2015, 8:42 PM PDT (03:42 UTC)
Expired
Jun 11, 2015, 11:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 147 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WGUS55 KVEF 120342
FFWVEF
CAC027-120645-
/O.NEW.KVEF.FF.W.0010.150612T0342Z-150612T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
842 PM PDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...

* UNTIL 1145 PM PDT

* AT 841 PM PDT...DOPPLER RADAR INDICATED HEAVY RAIN APPROACHING 
  HIGHWAY 190 NEAR PANAMINT SPRINGS. FLASH FLOODING OF HIGHWAY 190 
  IS EXPECTED TO BEGIN SHORTLY...ESPECIALLY NEAR AND JUST WEST OF 
  PANAMINT SPRINGS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PANAMINT SPRINGS AND DARWIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3653 11719 3636 11717 3625 11779 3641 11780

$$

MORGAN
1 follow-up statement
025 
WGUS75 KVEF 120524
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1024 PM PDT THU JUN 11 2015

CAC027-120533-
/O.CAN.KVEF.FF.W.0010.000000T0000Z-150612T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
1024 PM PDT THU JUN 11 2015

...THE FLASH FLOOD WARNING FOR CENTRAL INYO COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3653 11719 3636 11717 3625 11779 3641 11780

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:00 PM PDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 11, 3:00 PM PDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT THU JUN 11 2015

.SYNOPSIS...LINGERING MOISTURE AND WEAK INSTABILITY WILL KEEP A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER MAINLY THE HIGHER
TERRAIN THROUGH SATURDAY. A DRY...WESTERLY FLOW FROM SUNDAY ONWARD
WILL BRING HOT AND DRY JUNE WEATHER CONDITIONS TO THE AREA INTO NEXT
WEEK WITH DAYTIME TEMPERATURES SEVERAL DEGREES ABOVE NORMAL.
&&

.SHORT TERM...THROUGH SATURDAY NIGHT.

A FEW SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER THIS AFTERNOON
OVER CENTRAL MOHAVE COUNTY...BUT MORE STABLE AIR WORKING INTO THE
REGION WILL KEEP ANY ADDITIONAL STORMS FROM FORMING LATE THIS
AFTERNOON AND EVENING. WE MAY SEE A FEW ISOLATED STORMS EARLY THIS
EVENING OVER NORTHERN MOHAVE COUNTY...BUT THE TREND WILL CONTINUE TO
BE DOWNWARD. SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING THIS
AFTERNOON ACROSS CENTRAL NEVADA ASSOCIATED WITH A WEAK DISTURBANCE.
THIS DISTURBANCE IS EXPECTED TO SAG SOUTH THIS EVENING WITH
SCATTERED SHOWERS AND THUNDERSTORMS SPREADING INTO MAINLY NORTHERN
LINCOLN...CENTRAL NYE...ESMERALDA AND EVENTUALLY INTO INYO COUNTY.
MOST OF THE ACTIVITY SHOULD DISSIPATE BY LATE EVENING...BUT ACTIVITY
COULD GO MUCH OF THE NIGHT ACROSS PORTIONS OF INYO COUNTY. THE
TROUGHINESS ASSOCIATED WITH THE INSTABILITY SHOWERS IS EXPECTED TO
REMAIN THROUGH FRIDAY GIVING US ANOTHER DAY OF ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. THE AIRMASS MAY BE A LITTLE TOO STABLE
FOR STORMS OVER THE FAR SOUTHERN AREAS OF THE CWA...BUT MOST OF THE
FORECAST AREA SHOULD SEE AT LEAST A SLIGHT CHANCE DURING THE
AFTERNOON. THE TROUGH IS EXPECTED TO WEAKEN MORE ON SATURDAY AND
ALTHOUGH WE WILL SEE SOME ISOLATED SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN...THE TREND WILL BE
DOWNWARD. TEMPERATURES ARE EXPECTED TO GRADUALLY WARM EACH AFTERNOON
WITH THE HOT JUNE TEMPERATURES ARRIVING NEXT WEEK.

.LONG TERM...SUNDAY THROUGH THURSDAY.

THE LONG TERM PERIOD BEGINS WITH UPPER LEVEL FLOW BECOMING
ZONAL...AS A WEAK SHORTWAVE CONTINUES TO PULL AWAY FROM THE AREA TO
THE EAST. WESTERLY FLOW WILL HELP TO MIX OUT THE REMAINING MOISTURE
FROM BLANCA...SIGNALING A RETURN TO BENIGN WEATHER AND SETTING US UP
FOR A RAPID WARM UP EARLY NEXT WEEK. THE LATEST OPERATIONAL GUIDANCE
CONTINUES TO AGREE ON A POTENT UPPER LEVEL LOW LOCATED ON THE
BRITISH COLUMBIA COAST EMITTING A SHORTWAVE ACROSS THE NORTHERN
GREAT BASIN DURING THE MONDAY-TUESDAY TIMEFRAME. THIS WELL HELP
INCREASE SOUTHWESTERLY FLOW AT ALL LEVELS ACROSS MUCH OF THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT...PROMOTING GOOD MIXING WHICH
WILL FURTHER DRY OUT ANY LINGERING MOISTURE AND BUMP AFTERNOON HIGHS
UP A FEW MORE DEGREES. AT THIS TIME...AFTERNOON HIGHS LOOK TO
CONSISTENTLY RUN 5-8 DEGREES ABOVE NORMAL FOR MID-JUNE NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...LIGHT WINDS WILL GRADUALLY TURN SOUTHWEST
AFTER SUNSET WITH SPEEDS GENERALLY AROUND 7 KTS. ISOLATED SHOWERS
AND THUNDERSTORMS THIS EVENING NORTH OF LAS VEGAS COULD BRING A WIND
SHIFT TO THE VALLEY BETWEEN 07Z-10Z. THE WINDS COULD POTENTIALLY
TURN BETWEEN 340 AND 020 WITH SPEEDS UP TO 20KTS. ISOLATED
THUNDERSTORMS ARE EXPECTED ONCE AGAIN FRIDAY AFTERNOON WITH
GENERALLY LIGHT EAST WINDS AWAY FROM THUNDERSTORM INFLUENCES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING OVER
PORTIONS OF LINCOLN...CENTRAL NYE...ESMERALDA...AND INYO COUNTIES.
STORMS MAY CONTINUE OVERNIGHT OVER INYO COUNTY. ISOLATED SHOWERS AND
THUNDERSTORMS EXPECTED AGAIN FRIDAY. WINDS EXPECTED TO BE UNDER
10KTS AWAY FROM ANY THUNDERSTORMS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...GORELOW
LONG TERM...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jun 11, 7:20 PM PDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
720 PM PDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      2 NNW DYER              37.64N 118.05W
06/11/2015                   ESMERALDA          NV   TRAINED SPOTTER

            WATER AND MUD WERE OVER HIGHWAY 264 IN THREE PLACES
            BETWEEN MILE MARKERS THREE AND NINE.

&&

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:42 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jun 12, 4:55 PM PDTFlash Flood WarningVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.